UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Management of anticoagulants in patients undergoing endoscopic procedures

Author
Patrick S Kamath, MD
Section Editor
John R Saltzman, MD, FACP, FACG, FASGE, AGAF
Deputy Editor
Anne C Travis, MD, MSc, FACG, AGAF

INTRODUCTION

Gastroenterologic procedures are commonly performed in patients taking anticoagulants. However, there are limited data assessing the bleeding risk of specific procedures in these settings.

This topic will review the periprocedural management of patients taking anticoagulants. The management of patients taking antiplatelet agents, as well as patients with von Willebrand disease, hemophilia, renal failure, liver failure, and thrombocytopenia, are discussed elsewhere. (See "Management of antiplatelet agents in patients undergoing endoscopic procedures" and "Endoscopic procedures in patients with disorders of hemostasis".)

SOCIETY GUIDELINES

The American Society for Gastrointestinal Endoscopy (ASGE) has issued official guidelines regarding the management of patients taking anticoagulants based upon the available evidence and consensus opinion [1]. The recommendations in this topic review are consistent with the ASGE guidelines. This topic is also addressed in reviews and guidelines from the American College of Gastroenterology, the American College of Chest Physicians, the American College of Cardiology, and the British Society of Gastroenterology/European Society of Gastrointestinal Endoscopy, which make similar (though not identical) recommendations [2-5]. The management of newer antithrombotic agents has also been the subject of review articles [6,7].

PROCEDURE-RELATED BLEEDING RISK

In general, diagnostic endoscopic procedures are lower risk for bleeding than are therapeutic procedures (table 1). The procedure-related bleeding risk of various endoscopic procedures is discussed in detail elsewhere; a procedure is generally characterized as high risk if the procedure-related bleeding risk is ≥1 percent. (See "Endoscopic procedures in patients with disorders of hemostasis", section on 'Procedure-related bleeding risk'.)

RISK OF THROMBOEMBOLIC COMPLICATIONS

The probability of a thromboembolic complication following reversal or discontinuation of anticoagulation depends upon the preexisting condition for which the medication was prescribed (table 2 and table 3). This topic is discussed in detail elsewhere. (See "Perioperative management of patients receiving anticoagulants", section on 'Estimating thromboembolic risk'.)

         

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Nov 2016. | This topic last updated: Tue Feb 23 00:00:00 GMT+00:00 2016.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
References
Top
  1. ASGE Standards of Practice Committee, Acosta RD, Abraham NS, et al. The management of antithrombotic agents for patients undergoing GI endoscopy. Gastrointest Endosc 2016; 83:3.
  2. Kwok A, Faigel DO. Management of anticoagulation before and after gastrointestinal endoscopy. Am J Gastroenterol 2009; 104:3085.
  3. Becker RC, Scheiman J, Dauerman HL, et al. Management of platelet-directed pharmacotherapy in patients with atherosclerotic coronary artery disease undergoing elective endoscopic gastrointestinal procedures. J Am Coll Cardiol 2009; 54:2261.
  4. Douketis JD, Spyropoulos AC, Spencer FA, et al. Perioperative management of antithrombotic therapy: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2012; 141:e326S.
  5. Veitch AM, Vanbiervliet G, Gershlick AH, et al. Endoscopy in patients on antiplatelet or anticoagulant therapy, including direct oral anticoagulants: British Society of Gastroenterology (BSG) and European Society of Gastrointestinal Endoscopy (ESGE) guidelines. Gut 2016; 65:374.
  6. Baron TH, Kamath PS, McBane RD. Management of antithrombotic therapy in patients undergoing invasive procedures. N Engl J Med 2013; 368:2113.
  7. Baron TH, Kamath PS, McBane RD. New anticoagulant and antiplatelet agents: a primer for the gastroenterologist. Clin Gastroenterol Hepatol 2014; 12:187.
  8. Desai J, Granger CB, Weitz JI, Aisenberg J. Novel oral anticoagulants in gastroenterology practice. Gastrointest Endosc 2013; 78:227.
  9. Choudari CP, Rajgopal C, Palmer KR. Acute gastrointestinal haemorrhage in anticoagulated patients: diagnoses and response to endoscopic treatment. Gut 1994; 35:464.
  10. http://www.drugs.com/history/praxbind.html (Accessed on November 12, 2015).
  11. Husted S, Verheugt FW, Comuth WJ. Reversal Strategies for NOACs: State of Development, Possible Clinical Applications and Future Perspectives. Drug Saf 2016; 39:5.
  12. Rubin TA, Murdoch M, Nelson DB. Acute GI bleeding in the setting of supratherapeutic international normalized ratio in patients taking warfarin: endoscopic diagnosis, clinical management, and outcomes. Gastrointest Endosc 2003; 58:369.
  13. Wolf AT, Wasan SK, Saltzman JR. Impact of anticoagulation on rebleeding following endoscopic therapy for nonvariceal upper gastrointestinal hemorrhage. Am J Gastroenterol 2007; 102:290.
  14. Witt DM, Delate T, Garcia DA, et al. Risk of thromboembolism, recurrent hemorrhage, and death after warfarin therapy interruption for gastrointestinal tract bleeding. Arch Intern Med 2012; 172:1484.
  15. Sengupta N, Feuerstein JD, Patwardhan VR, et al. The risks of thromboembolism vs. recurrent gastrointestinal bleeding after interruption of systemic anticoagulation in hospitalized inpatients with gastrointestinal bleeding: a prospective study. Am J Gastroenterol 2015; 110:328.
  16. Chai-Adisaksopha C, Hillis C, Monreal M, et al. Thromboembolic events, recurrent bleeding and mortality after resuming anticoagulant following gastrointestinal bleeding. A meta-analysis. Thromb Haemost 2015; 114:819.
  17. Staerk L, Lip GY, Olesen JB, et al. Stroke and recurrent haemorrhage associated with antithrombotic treatment after gastrointestinal bleeding in patients with atrial fibrillation: nationwide cohort study. BMJ 2015; 351:h5876.